Winter Storm, Muskogee
- When
- January 24, 1:00 PM CST to January 25, 2:00 AM CST
- Where
- Muskogee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.616, -95.379 (the zone’s center; the record gives no point)
A strong upper level disturbance translated from far west Texas through the Southern Plains on the 24th and 25th. Precipitation began as rain across the area during the morning of the 24th, but changed to snow during the afternoon and evening.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance translated from far west Texas through the Southern Plains on the 24th and 25th. Precipitation began as rain across the area during the morning of the 24th, but changed to snow during the afternoon and evening. Some of the snow was heavy at times, resulting in a swath of snow from four to eight inches across portions of northeastern, east central, and southeastern Oklahoma. The heavy, wet snow snapped tree limbs onto power lines, and resulted in some power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 24, 11:34 AM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1134 AM CST Tue Jan 24 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 1026 AM CST Tue Jan 24 2023
Upper low currently over W Texas will continue to lift NE today,
with initial rain chances transitioning to all snow across E OK by
late morning or early afternoon. Available 12z guidance indicates
a secondary maximum of snow across NC OK in response to 850mb
frontogenesis across southern Kansas. Most guidance keeps the heaviest
amounts west of Pawnee and Osage counties, therefore will not add those
zones in the warning at this time. Otherwise, made a few adjustments to
PoPs through 18z along with P-type per latest trends an observations. Temps
for the afternoon look good, and for now current headlines will be left as they
are.
Updated ZFP/PFM/AFM already sent.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 314 AM CST Tue Jan 24 2023
Temperatures will likely struggle to warm into the mid 30s on
Wednesday in locations where the heaviest snow occurs. A more
significant warm up is expected Friday into the early part of the
weekend with highs back into the 50s in most locations on Saturday.
Stronger arctic front will sweep through the region on Sunday
with significantly colder conditions for the early part of next
week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1127 AM CST Tue Jan 24 2023
Initial VFR cigs and vsbys will fall into IFR/LIFR categories as precip
increases in areal coverage and intensity through 20-22z, when after that time
those conditions will prevail for most of remaining period, though categories
may trend towards IFR/low MVFR cigs and vsbys later in the period as precipitation
diminishes.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 38 31 40 23 / 100 100 0 0
FSM 41 34 40 27 / 100 100 10 0
MLC 38 31 42 23 / 100 100 0 0
BVO 38 29 41 20 / 90 100 0 0
FYV 40 30 38 20 / 100 100 20 0
BYV 41 32 34 21 / 90 100 20 0
MKO 39 32 39 23 / 100 100 0 0
MIO 39 32 37 20 / 90 100 20 0
F10 39 31 41 22 / 100 100 0 0
HHW 41 33 44 26 / 100 100 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 AM CST Wednesday for OKZ049-057-058-
060>076.
Winter Weather Advisory until 6 AM CST Wednesday for OKZ053>056-
059.
AR...Winter Storm Warning until 6 AM CST Wednesday for ARZ001-002-010-
011-019-020-029.
&&
SHORT TERM...23
LONG TERM....12
AVIATION...23Hazardous Weather Outlook
National Weather Service Tulsa OK
1238 PM CST Tue Jan 24 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1238 PM CST Tue Jan 24 2023
...WINTER STORM TO IMPACT MUCH OF THE AREA THIS AFTERNOON INTO
TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Southeast Oklahoma and northwest Arkansas.
ONSET... Late afternoon.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Significant.
AREA...Portions of eastern Oklahoma and northwest Arkansas.
ONSET...Mid afternoon.
DISCUSSION...
A powerful storm system will impact the area today with winter
weather weather likely. Rain is expected to change over to snow
through the afternoon, with periods of heavy snow possible this
evening into the overnight hours across portions of eastern Oklahoma
and northwest Arkansas. A few isolated thunderstorms will also be
possible in the stronger convection across southeast Oklahoma and
northwest Arkansas.
Significant travel impacts could develop during the late afternoon
and evening commute. Temperatures near freezing will limit accumulations
some, but heavy snowfall rates will overcome any melting while it
is occurring, creating slushy and slick roadways with reduced visibilities.
Locations in the higher elevations where temperatures will be a degree
or two cooler are likely to see significant snowfall accumulations
by Wednesday morning. Road conditions may begin to improve as soon
late tonight, and especially on Wednesday as the snow tapers off.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Emergency managers and first responders should prepare for an increase
in travel related issues, especially during the late afternoon and early
evening commute.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY THROUGH MONDAY...No Hazards.
EXTENDED DISCUSSION...
Marginal gusty winds will remain possible for the next several
days, otherwise, a warming trend is expected Friday into Saturday.
A strong arctic cold front will sweep through the region on
Sunday with much colder conditions into the early part of next
week.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067200, 1067201, 1067203, 1067204, 1067196, 1067197, 1067205, 1067198, 1067202, 1067206, 1067207, 1067195, 1067199.